Acidosis Warning Issued for Topamax
Ortho-McNeil Pharmaceutical Inc. notified health care providers in December that the company has revised the labeling for topiramate (Topamax) products to warn that they can cause nonanion gap acidosis, a metabolic disorder in which the serum bicarbonate levels are unusually low.
According to Ortho-McNeil, serious symptoms of chronic metabolic acidosis include abnormal heart rhythms and stupor. Less severe complications include fatigue, anorexia, and hyperventilation. Left untreated, the acidosis can cause kidney damage, osteoporosis, or osteomalaciaalso called rickets, in children.
The product's revised labeling states that decreases in serum bicarbonate usually occur soon after a patient begins taking topiramate but can develop at any time during treatment. The revised labeling advises health care providers to obtain a patient's serum bicarbonate level before starting treatment with topiramate and periodically afterward.
If persistent metabolic acidosis occurs, the labeling recommends that clinicians consider reducing the topiramate dosage or discontinuing use of the drug after a tapering-off period. Alkali treatment should be considered for patients with persistent acidosis who continue taking the product.
Topiramate is indicated as adjunctive therapy for the treatment of certain seizure disorders in adults and children two years of age or older. The revised labeling notes that metabolic acidosis has occurred during clinical trials of topiramate for migraine prophylaxis, which is currently an off-label use of the product. The Food and Drug Administration in November issued an approvable letter for migraine prophylaxis, pending an analysis of safety data.